Dear Dr. Rassman,
Last year I had a hair transplant done at the New Age Hair Clinic and along with that the recommendation of taking propecia to help prolongue losing more hair, which makes sense obviously. Propecia really worked for me and I was pleased with its results combined with the transplant, however, after six months I noticed those sexual side-effects I had been told about. I never worried about it because it had such a small percentage tagged to it so I figured I wouldn’t have to. But now I have no sex drive and difficulty achieving and maintaining erection…but others as well. There is no orgasm for me anymore and most of the time a loss of ejaculate and when something does come out, it’s almost like a gel… My penis has lost feeling and almost in a way “detached” shall we say from the body because i really can’t feel it that much anymore. This worries me because I have been off the drug for six weeks now. My real question is have you ever seen these adverse effects permanent in a patient? It’s really starting to scare and depress me… I figured it would take a few days to get out of my system and once I saw it was only temporary go back on it because I don’t want to lose what I worked at with the transplant, as is what my doctor recommended, but the effects seem worse now than when I was on it… Can you help me at all? Should I go back to using it or keep waiting till I see improvement and then perhaps use it? I would really appreciate any information you can give me… The dilemma of choosing between hair and sex drive is a hard one being I am only 23… I want both. My doctor can’t help me at all so maybe you can, I’m hoping. Also, have you ever heard of a hair-loss product called scalp-med? I saw it on tv and checked out their website at scalpmed.com and it looked good because they say no sexual side-effects because it’s applied directly to the scalp, but it all seems too good to be true so I was wondering if you knew if it was legitimate or not. Thanks for taking the time to read and respond to this. I appreciate it.
Propecia, hair loss, penis detachment, orgasm, ejaculation… OH MY! From the tone of your writing, I can see that you are very concerned about hair loss and sex. Worry not, for I would say you are like most men. If you obsess over something like your hair loss and image, you can produce impotence. Your sexual problems might be related to the Propecia use, but the problem should go away soon after discontinuing Propecia. Propecia certainly does not stay in your system for 6 weeks after stopping its use. Your sexual problems may be psychological or you may have an underlying medical condition that you have not been diagnosed with. If it continues to be a problem you should see a medical doctor for a formal evaluation. With respect to Scalpmed, there are numerous posts on the product here.